Tornadoes · United States · Kentucky · 2015

EF0 tornado, Dixie, Kentucky, April 25, 2015

This EF0 tornado ran 0.8 miles across Henderson County on April 25, 2015, touching down at 5:24 PM CDT and reaching 275 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 25, 2015
Touchdown
5:24 PM CDT (22:24 UTC)
Lifted
5:25 PM CDT (22:25 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.2 km)
Path width
275 yards (251 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Henderson County
Touchdown point
37.680, -87.689
Lift-off point
37.680, -87.675
Record number
1504251624-01

The damage survey

38 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 100 mph.

  • several (8-10) wood poles leaned over or broken.
  • Grain bin blown 100 feet from foundation - not bolted.
  • dozen or so trees uprooted or branches broken. loss of roof covering (<10%) to at least 3 homes and 2 barns. small shed overturned.
  • 69 Year old female treated and released from Hospital after being tranportated after rescued from her mopbile home.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cluster of severe thunderstorms, including a bow echo and a supercell, moved east-southeast across the Ohio River from Gallatin County, Illinois. These thunderstorms produced pockets of destructive wind, a brief tornado, and hailstones up to the size of quarters as they progressed across Union, Henderson, and Mclean Counties. Another cluster of thunderstorms tracked just south of the first cluster, from Crittenden County east-southeast across Caldwell County to southern Muhlenberg and northern Christian Counties. These storms produced isolated marginally severe wind and hail. Both clusters of storms intensified just south of a stationary front that was draped along the Interstate 64 corridor from St. Louis to Evansville. The air mass slowly destabilized south of the front, with temperatures rising well into the 70's and dew points near 60 degrees.

At least a half dozen trees were uprooted. A carport and a recreational vehicle were damaged by falling trees. There was partial shingle loss to one home, and gutter damage to another. The community of Dixie is an unincorporated community approximately four miles south-southeast of Corydon at the intersection of Kentucky Highways 145 and 1557. Peak winds were estimated near 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Apr 25, 1:49 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 25, 1:49 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT SAT APR 25 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 127 PM CDT SAT APR 25 2015

SUPERCELLS ARE EXPECTED TO DEVELOP ACROSS FAR ERN MO INTO
SRN IL IN THE 19-21Z TIME FRAME WITH LARGE HAIL AND A FEW TORNADOES
POSSIBLE. SURFACE ANALYSIS AND VISIBLE SATELLITE IMAGERY INDICATE
AN ALIGNMENT OF FAVORABLE FACTORS SUGGESTING A HIGH LIKELIHOOD OF
SEVERE STORMS ACROSS A LARGE PORTION OF THE FORECAST AREA...ESP
ALONG/EAST OF THE MS RIVER.

STRONG HEATING IS RESULTING IN DESTABILIZATION BENEATH COOL
TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER VORT MAX/SHEAR AXIS.
VISIBLE SATELLITE SHOWS CU FIELDS INCREASING ACROSS CNTRL/E-CNTRL
MO WHERE THE WARMEST TEMPERATURES EXIST. MEANWHILE...A GRADUAL
BREAKUP OF CLOUDS IS UNDERWAY ALONG THE WARM FRONT...AND DEWPOINTS
WILL CONTINUE TO RISE INTO THE LOWER 60S.

ELEVATED CONVECTION IS ALREADY DEVELOPING SW OF ST. LOUIS AND SHOULD
ONLY INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. MULTIPLE
SUPERCELLS ARE THEN EXPECTED TO TREK EWD THEN SEWD ALONG A SFC
FRONTAL BOUNDARY...WITH A COUPLE TORNADOES POSSIBLE IN ADDITION
TO LARGE HAIL.

ONCE THE SFC LOW AND FRONT MOVES EAST OF THE REGION LATER THIS
EVENING...A NICE SPELL OF WEATHER SHOULD FINISH OUT MUCH OF THE
REST OF THE SHORT TERM FORECAST AS HIGH PRESSURE SETTLE IN OVER
THE NORTHERN PLAINS/MIDWEST. MAY BE A BIT CHILLY AT NIGHT
SUN/MON..WITH TEMPS DOWN INTO THE UPPER 30S AND LOWER 40S.
HOWEVER...DAYTIME TEMPS SHOULD END UP WELL INTO THE 60S.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 127 PM CDT SAT APR 25 2015

ECMWF SHOWS A WEAK FRONT MOVING ACROSS THE REGION WEDNESDAY INTO
WEDNESDAY EVENING, PRODUCING VERY MINOR QPF, BUT BOTH GFS AND THE
CANADIAN KEEP US DRY FOR THIS PERIOD.  PREFER TO GO WITH THE DRY
SOLUTIONS FOR NOW.

MODELS THEN SHOW SURFACE HIGH PRESSURE BUILDING ACROSS THE
MISSISSIPPI VALLEY LATE WEDNESDAY NIGHT INTO THURSDAY, BEING
REINFORCED BY AN UPPER LEVEL RIDGE BUILDING OVER THE CENTRAL U.S. BY
THE END OF THE WORK WEEK INTO THE WEEKEND.  THIS WILL KEEP
CONDITIONS DRY THURSDAY THROUGH SATURDAY. TEMPERATURES WILL BE A
LITTLE BELOW SEASONAL WEDNESDAY AND SEASONAL THURSDAY, THEN TREND
A LITTLE WARMER EACH DAY FRIDAY INTO SATURDAY AS WINDS SHIFT BACK
TO THE SOUTH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...RST
Hazardous weather outlook, Apr 25, 8:45 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CDT SAT APR 25 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261345-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
845 AM CDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON
AND INTO THIS EVENING. SEVERAL OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A
TORNADO OR TWO.

THE STORM PREDICTION CENTER HAS OUTLOOKED AN ENHANCED RISK OF
SEVERE THUNDERSTORMS ALONG AND NORTHEAST OF A LINE FROM MARBLE
HILL MISSOURI TO PADUCAH KENTUCKY TO HOPKINSVILLE...INCLUDING ALL
OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. A MARGINAL TO SLIGHT
RISK OF SEVERE THUNDERSTORMS SURROUNDS THIS AREA AND EXTENDS AS
FAR WEST AS VAN BUREN AND POPLAR BLUFF MISSOURI.

ANY STORMS THAT DEVELOP THIS AFTERNOON SHOULD MOVE SLIGHTLY NORTH
OF EAST BETWEEN 35 AND 45 MPH. THE COVERAGE AND INTENSITY OF THE
THUNDERSTORMS SHOULD INCREASE RAPIDLY OVER SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY BETWEEN 2 PM
AND 5 PM CDT.

THE THREAT OF SEVERE WEATHER SHOULD DIMINISH OVER THE ENTIRE
OUTLOOK AREA BETWEEN 7 PM AND 9 PM CDT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BEGINNING AROUND
THE NOON HOUR THROUGH EARLY EVENING THIS SATURDAY. WIND AND HAIL
REPORTS...AS WELL AS ANY DAMAGE REPORTS ARE APPRECIATED.

SMITH/RST

In the hours before

Local storm report, Apr 25, 4:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     GALATIA                 37.84N 88.61W
04/25/2015                   SALINE             IL   TRAINED SPOTTER

            LATE REPORT. LARGE TREE LIMBS DOWN.

&&

SMITTY
Local storm report, Apr 25, 5:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             UNIONTOWN               37.77N 87.93W
04/25/2015  M1.00 INCH       UNION              KY   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED

&&

SMITTY
Local storm report, Apr 25, 5:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             MORGANFIELD             37.68N 87.91W
04/25/2015  M1.00 INCH       UNION              KY   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 25, 5:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             10 W GOLCONDA           37.36N 88.67W
04/25/2015  E0.25 INCH       POPE               IL   TRAINED SPOTTER

&&

RST
Local storm report, Apr 25, 5:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             DIXON SPRINGS           37.38N 88.67W
04/25/2015  M0.75 INCH       POPE               IL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 25, 5:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CDT SAT APR 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     ELDORADO                37.81N 88.44W
04/25/2015                   SALINE             IL   PUBLIC

            TREE DOWN ON MOBILE HOME REPORTED.

&&

SMITTY

The surface observations

Henderson City (EHR), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2015 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of April 25, 2015

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 251:58 AM CDTEF1Madison, MS1.775$20,000
April 252:17 AM CDTEF1Leake, MS2.5300$35,000
April 252:20 AM CDTEF0Leake, MS0.950$10,000
April 252:28 AM CDTEF1Leake, MS3.4500$200,000
April 252:51 AM CDTEF1Neshoba, MS6.5500$150,000
April 253:10 AM CDTEF0Kemper, MS0.950$10,000
April 255:52 PM EDTEF1Duval, FL3.4350
April 258:29 PM CDTEF1Adair, KY3.8150$150,000
April 259:12 PM CDTEF2Edmonson, KY0.2220

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.